Iowa, 2006

Hail in Iowa, April 6, 2006

April 6, 2006 · NWS DMX · 3 events in 2 counties and zones

Low pressure developed to the west of Iowa with a strong southwest flow aloft over the state. The airmass was quite unstable wit CAPE values in the 2500 to 3000 J/kg range and lifted indices around -7 C.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

Low pressure developed to the west of Iowa with a strong southwest flow aloft over the state. The airmass was quite unstable wit CAPE values in the 2500 to 3000 J/kg range and lifted indices around -7 C. The freezing level was fairly high, in the 12000 foot range. Strong convection took place over southeast Iowa shortly after sunrise. These storms produced some three quarter to one inch diameter hail over the far southeast part of the CWA.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Apr 6, 2:48 AM CST, 6 hours 22 minutes earlier.

Area forecast discussion, Apr 6, 2:48 AM CST, 6 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
348 AM CDT THU APR 6 2006

.DISCUSSION...
POTENTIAL STILL EXISTS FOR A SEVERE WEATHER OUTBREAK ACROSS PORTIONS
OF THE MIDWEST TODAY. CURRENT THUNDERSTORMS HAVE DEVELOPED ALONG A
THE THETA-E ADVECTION AXIS AND THUS FAR EVERY THING HAS REMAINED
BELOW SEVERE LIMITS. THE LATEST RUC AND NAM SOLUTIONS BOTH SUGGEST
ADDITIONAL DEVELOPMENT FARTHER TO THE WEST AS A PUNCH OF DRY 850 MB
AIR CURRENTLY MOVING INTO SOUTHEAST NEBRASKA REACHES SOUTHWEST IOWA
TOWARD 12Z. LOW PRESSURE IS CURRENTLY ACROSS CENTRAL NEBRASKA WITH
THE WARM FRONT EXTENDING INTO NORTHERN MISSOURI. MODELS CONTINUE TO
SHIFT THE SYSTEM FARTHER TO THE SOUTH AND A LITTLE SLOWER. LOOKS TO
BE TWO AREAS OF POTENTIAL CONVECTIVE INITIATION THIS AFTERNOON...ONE
OVER EASTERN NEBRASKA AND KANSAS ALONG THE DRY LINE AND APPROACHING
500 MB COLD POOL AND ANOTHER ALONG THE WARM FRONT OVER SOUTHWEST
IOWA PROVIDED TEMPERATURES CAN PUSH INTO THE MID 70S THIS AFTERNOON.
SHEAR PROFILES STILL FAVORABLE FOR SUPERCELLS THIS AFTERNOON AND
EARLY EVENING BEFORE BECOMING MORE LINEAR THIS EVENING AS THE
ACTIVITY LIFTS TO THE NORTHEAST WITH THE SEVERE THREAT GRADUALLY
DIMINISHING TOWARD MIDNIGHT. CAP WILL WEAKEN BY MID TO LATE
AFTERNOON ACROSS WEST CENTRAL AND SOUTHWEST IOWA AS THE COOLER MID
LEVEL TEMPERATURES MOVE IN AND COULD LEAD TO RAPID THUNDERSTORM
DEVELOPMENT. AREA REMAINS IN A MODERATE RISK WITH INITIAL THREATS
BEING LARGE HAIL AND TORNADOES EARLY THEN TRANSITIONING TO A HAIL
AND WIND THREAT IN THE EVENING. REFER TO SWODY1 FOR ADDITIONAL
INFORMATION.

WILL ISSUE A FLOOD WATCH FOR ALONG AND NORTH OF HIGHWAY 30 FOR
TONIGHT THROUGH NOON FRIDAY. THUNDERSTORMS WILL LIFT INTO THE AREA
THIS EVENING THEN WILL LINGER THROUGHOUT THE NIGHT AS THE AXIS OF
PRECIPITATION PIVOTS OVER THE REGION. GOOD OVERRUNNING EVENT STILL
LOOKS LIKELY. GOOD WARM CLOUD DEPTHS ALONG WITH PRECIPITAL WATERS
OVER 200 PERCENT OF NORMAL WILL LEAD TO RAINFALL AMOUNTS OF 1 TO 2
INCHES WITH LOCALLY HIGHER AMOUNTS. WITH RIVERS AND STREAMS STILL
RUNNING NEAR OR AT BANKFULL OVER THE REGION...HEAVY RAINFALL WILL
AGGRAVATE THE SITUATION. A DEFORMATION RAIN BAND WILL LINGER ACROSS
THE NORTH ON FRIDAY MORNING BEFORE A SURGE OF DRY CANADIAN AIR MOVES
IN FROM THE NORTH AND WILL MOVE THE PRECIPITATION TO THE SOUTH. HAVE
CONTINUED THE TREND OF STEADY OR FALLING TEMPERATURES THROUGHOUT THE
DAY. HIGH PRESSURE SETTLES OVERHEAD FOR THE WEEKEND WITH
TEMPERATURES GRADUALLY WARMING BACK TO SEASONAL VALUES.

NO CHANGES TO THE EXTENDED AT THIS TIME.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...

FLOOD WATCH ALONG AND NORTH OF HIGHWAY 30 TONIGHT THROUGH FRIDAY
MORNING.

&&

DONAVON
Hazardous weather outlook, Apr 6, 4:35 AM CST, 4 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
535 AM CDT THU APR 6 2006

IAZ004>007-015>017-023>028-034>039-047>050-060>062-073>075-
084>086-095>097-071045-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-CALHOUN-WEBSTER-
HAMILTON-HARDIN-GRUNDY-BLACK HAWK-BOONE-STORY-MARSHALL-TAMA-POLK-
JASPER-POWESHIEK-WARREN-MARION-MAHASKA-LUCAS-MONROE-WAPELLO-WAYNE-
APPANOOSE-DAVIS-
535 AM CDT THU APR 6 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA MAINLY
ALONG AND NORTHEAST OF A CORYDON TO DES MOINES TO ROCKWELL CITY LINE.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE POSSIBLE TODAY WITH AN ISOLATED SEVERE
STORM POSSIBLE WITH PENNY SIZED HAIL. A FEW SEVERE STORMS ARE
EXPECTED THIS EVENING WITH HAIL UP TO THE SIZE OF GOLFBALLS AND
WINDS TO 65 MPH BEING THE PRIMARY THREATS. AN ISOLATED TORNADO IS
ALSO POSSIBLE EARLY IN THE EVENING...ESPECIALLY SOUTH OF HIGHWAY
20. LOCALLY HEAVY RAINFALL IS EXPECTED OVER PORTIONS OF THE AREA
TONIGHT THROUGH FRIDAY MORNING WITH AMOUNTS OF 1 TO 2 INCHES WITH
LOCALLY HIGHER AMOUNTS POSSIBLE. AT THIS TIME...THE GREATEST RISK
FOR HEAVY RAIN IS NORTH OF HIGHWAY 30.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A CHANCE OF THUNDERSTORMS TUESDAY AND TUESDAY NIGHT. THE
PERIOD WILL CONTINUE TO BE MONITORED FOR THE POTENTIAL OF SEVERE
WEATHER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TODAY ESPECIALLY BETWEEN 6 PM
AND MIDNIGHT. RAINFALL REPORTS WOULD BE APPRECIATED DURING THE PERIOD.

IAZ033-044>046-057>059-070>072-081>083-092>094-071045-
SAC-CRAWFORD-CARROLL-GREENE-AUDUBON-GUTHRIE-DALLAS-CASS-ADAIR-
MADISON-ADAMS-UNION-CLARKE-TAYLOR-RINGGOLD-DECATUR-
535 AM CDT THU APR 6 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL AND
SOUTHERN IOWA MAINLY ALONG AND WEST OF A LAMONI TO WINTERSET TO
SAC CITY LINE.

.DAY ONE...TODAY AND TONIGHT

THERE IS A MODERATE RISK FOR SEVERE WEATHER TODAY WITH THE
GREATEST THREAT OCCURRING BETWEEN 3 PM AND 10 PM. THUNDERSTORMS
ARE EXPECTED TO DEVELOP OVER WEST CENTRAL AND SOUTHWEST IOWA LATE
THIS AFTERNOON AND BECOME RAPIDLY SEVERE. LARGE HAIL UP TO 2
INCHES IN DIAMETER...75 MPH WINDS AND TORNADOES ARE ALL POSSIBLE
WITH THESE STORMS. THERE IS ALSO A THREAT OF LOCALLY HEAVY RAINFALL
OVER PORTIONS OF THE AREA WITH AMOUNTS OF 1 TO 2 INCHES POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A CHANCE OF THUNDERSTORMS TUESDAY AND TUESDAY NIGHT. THE
PERIOD WILL CONTINUE TO BE MONITORED FOR THE POTENTIAL OF SEVERE
WEATHER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY LATE THIS AFTERNOON AND EVENING
BETWEEN 3 PM AND 10 PM.

AN EMERGENCY MANAGERS CONFERENCE CALL MAY BE CONDUCTED TODAY.

DONAVON

The radar

The Des Moines radar (KDMX), 128 km away, was scanning. The volume nearest the first event began at 15:11 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Appanoose

When
April 6, 9:10 AM CST
Where
Appanoose County, 1 mi N of Unionville
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
40.833, -92.767

Hail, Davis

When
April 6, 9:30 AM CST
Where
Davis County, 4 mi NW of Drakesville
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
40.833, -92.517

Hail, Davis

When
April 6, 10:15 AM CST
Where
Davis County, 8 mi ENE of Bloomfield
Measured
1 in hail
Property damage
$2,000
Reported by
GENERAL PUBLIC
Coordinates
40.800, -92.283

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2006Every state in 2006This day in weather historyWarnings in Iowa, April 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5496780, 5496781, 5496782.